What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 6:40 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 15, 6:40 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
740 PM EDT Thu Aug 15 2019
.SYNOPSIS...
A weak disturbance will move eastward across the mid-Atlantic region
overnight. High pressure builds into the area Friday and will remain
overhead through Saturday. Precipitation chances increase early next
week as a frontal boundary enters, and then stalls over the
area.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 720 PM EDT Thursday...
Convection is still robust across portions of the area early
this evening, but coverage is widely scattered and more confined
to the Roanoke Valley east to the foothills. One cell has
supercell qualities with modest mid level rotations.
Mesoanalysis showing 0-1km SRH of 50, and 0-3km SRH of 100, and
with LCL heights of over 1000 meters, threat of a tornado is not
zero but its very low. Main concern should be wind damage and
hail. Appears high-res models are all over the place earlier,
but are close in agreement in showing storms keeping steady
state as they head to the piedmont through late evening.
Therefore will keep higher chances in the piedmont with little
or no coverage west of the Blue Ridge.
Axis of upper shortwave will move to the Blue Ridge early this
evening and into the piedmont in the late night.
Fog is expected to form especially where we clear out and it
rained, so mostly in the valleys along and near the Blue Ridge
and the usual spots in the mountains. Cloud cover may linger
longer in the east which may keep fog in a more patchy nature.
Previous discussion from early this afternoon...
A shortwave trough will continue to progress eastward from Ohio into
Pennsylvania. The southern extent of this feature is expected to
continue to help add the needed lift to continue to trigger showers
and storms over parts of the region this evening. Colliding
boundaries from ongoing convection will also contribute to this
cause. The greatest concentration is still expected to be over the
northeastern sections of the forecast area. The axis of the
shortwave trough is not expected to be east of the region until
shortly after midnight, so there will be a portion of the ongoing
convection that will not be solely diurnally induced, and continue
as such through at least the midnight hour. Similar to this morning,
fog is expected to develop with the river and mountain valley
regions, and those locations today and this evening impacted by a
notable amount of rainfall. Low temperatures will range from around
60 to the mid 60s across the mountains to the upper 60s to around 70
across the Piedmont.
For Friday, we are expected to be between shortwave troughs with a
general zonal flow across the region. Coverage of showers and storms
tomorrow is expected to be less than that of today, and have the
best potential across eastern sections of the Piedmont where
lingering boundaries from today's convection will act as foci for
diurnal convection initiation locations. High temperatures will
range form the upper 70s to lower 80s across the mountains to the
mid to upper 80s across the Piedmont.
Confidence in this portion of the forecast is moderate to high.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EDT Thursday...
High pressure will gradually move into the region Friday night. Any
lingering afternoon showers and thunderstorms will quickly fade by
sunset. Low temperatures will range in the upper 50s to lower 60s
across the mountains to the mid 60s east.
High pressure will weaken some on Saturday, but still strong enough
to keep the area rain-free. This may also be the case on Sunday.
There is one area of convection that we will need to keep an eye on
for this weekend. Short waves tracking in zonal flow from Illinois
to Pennsylvania Saturday could bring a few showers and thunderstorms
to the Greenbrier Valley and Alleghany Highlands during the late
afternoon and evening hours. Outflow boundaries from Saturday's
storms and orographics will generate mountain pulse storms on Sunday.
Heights aloft will be rising due to a shortwave ridge building
overhead this weekend. This ridging occurs in response to an
upstream shortwave trough approaching the Great Lakes. High
temperatures this weekend will ranging from the mid to upper 80s
across the mountains to lower 90s east. These temperatures are 5F-8F
warmer than normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 PM EDT...
Early in the week a shortwave trough will dip south from the Great
Lakes into the KY/TN region. The trough stagnates and will drift to
the east and pass overhead in the following few days, finally moving
to our east near the weekend. Guidance is split on the latitude of
the shortwave, as well as the magnitude, with the GFS trending a
little deeper south and stronger. Gulf moisture will be pulled into
the region by southerly/southwesterly flow to fuel convection.
Given the uncertainties in the setup, kept PoPs modest and mostly
diurnal, as the overhead troughing will threaten afternoon
convection for most of the week. Temps will generally be
near/slightly above normal, but that could change depending on how
widespread and frequent thunderstorms are across the area. As we
approach next week, the track of the shortwave trough will clear up
and give a better picture of what to expect.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...
Will be dealing with storms this evening east of the Blue Ridge.
Showers in vicinity of ROA should clear by 01-02z, but will have
to watch LYH/DAN later for possible impacts of storms, though
coverage on radar showing widely scattered variety. High-res
models favor DAN getting storms toward 01-02z Will amend as
necessary. Speaking of which the TAF for LYH will have amend not
sked as comms issues per FAA are impacting getting up to date
observations from this site. No estimated time for repair.
As we head thru the night will see fog around especially at
LWB/BCB but could see fog at LYH/DAN/BLF and ROA, though most
will be MVFR, with tempo IFR, except ROA. Could see some MVFR
cigs as well.
VFR conditions now prevail over most of the region after fog and
low cloud erode after 14z Friday.
Confidence in this portion of the aviation forecast is moderate
to high.
.Extended Aviation Discussion...
For Friday night into Saturday, mainly VFR conditions are
expected with very limited daytime precipitation. The exception
to this pattern will be any late night/early morning river and
mountain valley fog which may develop.
Moisture increases Sunday into Tuesday with a surface boundary
becoming parked across the region. Look for increasing chance of
showers/storms during this time period with more opportunities
for sub-VFR conditions in addition to the overnight/morning fog.
Confidence in this portion of the aviation forecast is moderate.
&&
.EQUIPMENT...
As of 730 PM EDT Thursday...
As noted in the aviation discussion, we are not getting
observations from the Lynchburg airport, due to a comms outage
affecting the FAA. We have no estimated time of repair.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS
NEAR TERM...DS/WP
SHORT TERM...RCS
LONG TERM...VFJ
AVIATION...DS/WP
EQUIPMENT...WP
Hazardous weather outlook, Aug 15, 8:40 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
940 PM EDT Thu Aug 15 2019
NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-170145-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
940 PM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-VAZ032>035-043>047-058-059-170145-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
940 PM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...Tonight.
An isolated strong to severe storm is possible this evening. Isolated
wind damage and large hail are the main threats. These storms will
also be slow moving and may result in poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 5:21 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Thu Aug 15 2019
VAZ022-023-034-152300-
Botetourt-Roanoke-Bedford-
621 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHEASTERN ROANOKE,
SOUTHEASTERN BOTETOURT, WESTERN BEDFORD COUNTIES AND THE
NORTHEAST SECTIONS OF CITY OF ROANOKE...
At 620 PM EDT, a strong thunderstorm was located near Laymantown,
moving east at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. Heavy rainfall can also be expected.
Locations impacted include...
Roanoke...
Vinton...
Troutville...
Montvale...
and Stewartsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3724 7994 3739 7996 3745 7971 3723 7966
TIME...MOT...LOC 2220Z 260DEG 5KT 3732 7986
Loconto
Local storm report, Aug 15, 7:11 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 1 SE ELON 37.50N 79.19W
08/15/2019 AMHERST VA 911 CALL CENTER
A TREE AND BRANCHES DOWNED ON ROUTE 130.
TIME ESTIMATED FROM RADAR.
&&
ALSpecial weather statement, Aug 15, 8:14 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
914 PM EDT Thu Aug 15 2019
VAZ022-033-034-160200-
Franklin-Roanoke-Bedford-
914 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROANOKE...SOUTHERN
BEDFORD...AND NORTH FRANKLIN COUNTIES...
Until 1000 PM EDT.
At 913 PM EDT, a strong thunderstorm was located near Roanoke
Mountain, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Vinton...
Boones Mill...
Stewartsville...
and Moneta.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3731 7985 3732 7983 3723 7947 3706 7954
3705 7955 3705 7954 3704 7956 3703 7956
3704 7960 3698 7961 3709 7998 3713 8015
3723 7999 3733 7986
TIME...MOT...LOC 0113Z 286DEG 16KT 3718 7985
WPSpecial weather statement, Aug 15, 8:31 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
931 PM EDT Thu Aug 15 2019
NCZ005-160230-
Rockingham-
931 PM EDT Thu Aug 15 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN INTO
CENTRAL ROCKINGHAM COUNTY...
At 930 PM EDT, strong thunderstorms were clustered over Ellisboro,
moving east at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Reidsville...
Wentworth...
Mayodan...
Madison...
and Intelligence.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3626 8004 3639 8003 3649 7979 3625 7970
TIME...MOT...LOC 0130Z 251DEG 5KT 3631 7996
Loconto
Special weather statement, Aug 15, 8:42 PM EST, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
942 PM EDT Thu Aug 15 2019
VAZ033-160245-
Franklin-
942 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY ...
At 942 PM EDT, a strong thunderstorm was located over Wirtz, moving
southeast at 10 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Boones Mill...
Penhook...
Sydnorsville...
and Ferrum.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3708 8009 3720 7981 3697 7962 3684 7988
TIME...MOT...LOC 0142Z 325DEG 7KT 3708 7991
Loconto
Special weather statement, Aug 15, 9:26 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1026 PM EDT Thu Aug 15 2019
VAZ033-043-160300-
Henry-Franklin-
1026 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN AND NORTHERN
HENRY COUNTIES...
Until 1100 PM EDT.
At 1026 PM EDT, a strong thunderstorm was located over Ferrum, moving
southeast at 15 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sydnorsville...
Ferrum...
Snow Creek...
Leatherwood...
and Oak Level.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3687 8011 3701 8001 3689 7965 3667 7976
TIME...MOT...LOC 0226Z 294DEG 14KT 3690 7998
WP